Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 266, NWS Blacksburg, VA

July 16, 2012Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2012, 4:41 PM EDT for Franklin County, Virginia. It was in force for 79 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2012, 4:41 PM EDT (20:41 UTC)
Expired
Jul 16, 2012, 6:00 PM EDT
In force
79 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:42 PM EDTTSTM WND DMGBurnt Chimney, VATREES DOWN AT THE INTERSECTION OF ROUTES 122 AND 116.
Jul 16, 5:30 PM EDTTSTM WND DMG3 Wnw Sago, VATREE AND POWER LINES DOWN AT INTERSECTION OF TRUEVIEW AND WALKER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS51 KRNK 162041
SVRRNK
VAC067-162200-
/O.NEW.KRNK.SV.W.0266.120716T2041Z-120716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WIRTZ...OR NEAR BOONES
  MILL...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIRTZ...
  BURNT CHIMNEY...
  ROCKY MOUNT...
  SONTAG...

A WIND GUST OF 52 MPH WAS OBSERVED WITH THIS STORM AS IT PASSED OVER 
THE ROANOKE REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3679 7976 3680 7977 3680 7988 3684 7999
      3714 8004 3716 8001 3714 7996 3717 7991
      3721 7989 3723 7985 3704 7960 3686 7964
      3683 7967 3681 7974
TIME...MOT...LOC 2040Z 328DEG 8KT 3710 7988

$$
2 follow-up statements
493 
WWUS51 KRNK 162113
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT MON JUL 16 2012

VAC067-162200-
/O.CON.KRNK.SV.W.0266.000000T0000Z-120716T2200Z/
FRANKLIN VA-
513 PM EDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN FRANKLIN COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SONTAG...OR NEAR
SYDNORSVILLE...MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  SNOW CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3680 7977 3680 7985 3681 7990 3684 7999
      3702 8001 3710 7968 3704 7960 3686 7964
      3683 7967 3682 7973 3679 7976
TIME...MOT...LOC 2113Z 349DEG 30KT 3690 7981

$$
546 
WWUS51 KRNK 162148
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT MON JUL 16 2012

VAC067-162200-
/O.CON.KRNK.SV.W.0266.000000T0000Z-120716T2200Z/
FRANKLIN VA-
548 PM EDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...

AT 546 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR SNOW CREEK...MOVING SOUTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3680 7977 3680 7985 3681 7990 3687 7981
      3695 7962 3686 7964 3683 7967 3682 7973
      3679 7976
TIME...MOT...LOC 2148Z 349DEG 30KT 3661 7974

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:32 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 16, 3:32 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUL 16 2012

.SYNOPSIS...
BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC
REGION THROUGH TUESDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE
AREA LATER WEDNESDAY INTO THURSDAY BRINGING COOLER AIR BACK TO THE
REGION FOR FRIDAY. THE COOLER WEATHER WILL CONTINUE INTO THE
WEEKEND AS THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...

AXIS OF A SHORTWAVE TROUGH IS DROPPING SOUTH THROUGH TN/WV/NC. BEST
CONVECTION THIS AFTERNOON HAS BEEN CENTERED ALONG THE LEADING EDGE
OF THIS FEATURE. CONVECTION ELSEWHERE HAS BEEN VERY ISOLATED AND LOW
TOPPED GIVEN WARMER TEMPERATURES ALOFT TODAY AS COMPARED TO SUNDAY.
THROUGH THIS EVENING...WE ARE EXPECTING A CONTINUATION OF MAINLY
ISOLATED COVERAGE OF SHOWERS AND STORMS ACROSS ALL BUT THE FAR
SOUTHWESTERN AND SOUTHERN PART OF THE AREA. HERE...THE INFLUENCE OF
THE SHORTWAVE MAY HELP COVERAGE BE MORE ON THE SCATTERED SIDE.
LITTLE ACTIVITY IS EXPECTED TO LAST PAST SUNSET. ONLY A SLIGHT
DECREASE IN DEW POINT READINGS ARE EXPECTED TONIGHT AS COMPARED TO
CONDITIONS LAST NIGHT. WILL HAVE LOW TEMPERATURES AROUND THREE
DEGREES COOLER ACROSS THE BOARD AS COMPARED TO THIS MORNINGS
READINGS.

ON TUESDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA.
MOISTURE WILL WRAP NORTH ON THE WESTERN FLANKS OF THE HIGH AND
MAKE ITS WAY INTO WESTERN PORTIONS OF THE AREA. DAYTIME
HEATING...INCREASED MOISTURE...AND CONVERSION ALONG THE RIDGE TOPS
WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT MIDDAY
TOMORROW THROUGH THE AFTERNOON. STEERING FLOW WILL AGAIN BE ON THE
WEAK SIDE...WITH FORECAST SOUNDINGS SHOWING A LOW LEVEL INVERTED V
PATTERN. ANY SHOWERS OR STORMS THAT FORM WILL AGAIN HAVE THE
POTENTIAL FOR SOME HEAVY RAIN AND GUSTY WINDS. WITH INCREASING 850 MB
TEMPS...WE SHOULD SEE HIGHS A BIT WARMER THAN TODAY. ANTICIPATE
UPPER 80S TO AROUND 90 IN THE MOUNTAINS...WITH LOW TO MID 90S EAST
OF THE BLUE RIDGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...

LOOKING INTO WEDNESDAY...WILL CONTINUE TO SEE UPPER LEVEL TROUGHING
ACROSS THE EASTERN SEABOARD FLATTEN OUT...AND RIDGING BECOMING MORE
ESTABLISHED FROM THE CENTRAL PLAINS THROUGH THE DELMARVA REGION. THE
ORIENTATION OF THE RIDGING WILL ALLOW WINDS ACROSS OUR AREA TO BE
MAINLY WESTERLY AND DOWNSLOPE...WHICH WILL BOTH IMPACT TEMPERATURES
AND COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. WITH NO
SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR AREA DURING THE EARLY
HALF OF THE DAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE DRIVEN
BY DAYTIME HEATING ACROSS THE MOUNTAINS. THESE STORMS WILL BE MAINLY
PULSE VARIETY...WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING
THE LATE AFTERNOON AND EARLY EVENING. THINK THAT THE WESTERLY
DOWNSLOPE FLOW WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS EAST OF
THE BLUE RIDGE...BUT WILL STILL SEE SOME DEVELOPMENT ACROSS THE
PIEDMONTS AS WELL. WESTERLY WINDS AND ONLY SCATTERED CLOUD COVER
WILL ALSO ALLOW TEMPERATURES TO REACH INTO THE MID 90S ACROSS THE
PIEDMONTS DURING THE AFTERNOON...WHILE HIGHS ACROSS THE MOUNTAINS
WILL RISE INTO THE MID 80S TO THE LOW 90S.

RIDGING ACROSS THE PLAINS BECOMES MORE AMPLIFIED ON THURSDAY...
RESULTING IN INCREASED TROUGHING ACROSS THE EAST AS AN UPPER LOW
MOVES ACROSS EASTERN CANADA. WITH INCREASED TROUGHING...COMBINED
WITH THE INSTABILITY OF A COLD FRONT MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY...WE CAN EXPECT GREATER COVERAGE OF SHOWER AND
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING AREAWIDE...
AND ESPECIALLY ACROSS THE MOUNTAINS. INCREASED CLOUD COVER ACROSS
THE AREA WILL HELP TAKE THE EDGE OFF OF AFTERNOON TEMPERATURES BY A
FEW DEGREES...WITH HIGHS REACHING INTO THE LOW TO MID 80S ACROSS THE
MOUNTAINS...AND INTO THE LOWER 90S ACROSS THE PIEDMONTS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH OUR AREA ON
FRIDAY MORNING AND AFTERNOON...AND IS EXPECTED TO EXIT TO THE SOUTH
BY FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD
FRONT...BRINGING COOLER AND DRIER CANADIAN AIR INTO OUR AREA FOR THE
WEEKEND...WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO RANGE FROM THE
UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS
THE PIEDMONTS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ISOLATED AT
BEST...CONFINED MAINLY TO SHORTLIVED ACTIVITY ACROSS THE MOUNTAINS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 127 PM EDT MONDAY...

UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY PUSHING THROUGH AND
SOUTHEAST OF THE AREA. ITS BEST ASSOCIATED LIFT IS OUTRUNNING THE
PEAK HEATING OF THE DAY. WHILE THE TWO AREA NOT MATCHING
EXACTLY...THERE WILL BE ENOUGH OF AN INFLUENCE OF THE TWO FOR SOME
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE AREA THIS
AFTERNOON...ENDING EARLY THIS EVENING. HAVE REFLECTED THIS AT MOST
TAF SITES WITH VCSH IN THE PREVAILING WEATHER GROUP. MOST AREAS
WILL REMAIN VFR. THE EXCEPTION WILL BE LOCALIZED AREAS UNDER THE
HEAVIER SHOWERS AND STORMS. HERE EXPECT BRIEF IFR/MVFR CONDITIONS.

TONIGHT...PRECIPITATION SHOULD END FAIRLY QUICKLY AT OR JUST AFTER
SUNSET. AREAS THAT EXPERIENCED RAIN TODAY WILL BE MORE LIKELY TO
EXPERIENCE SOME MVFR LIGHT FOG LATE TONIGHT INTO EARLY TUESDAY
MORNING. ANY SUB-VFR CONDITIONS WILL QUICKLY IMPROVE TO VFR BY
14Z...10AM...ON TUESDAY.

TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO
THE AREA WITH PROGRESSIVELY HOTTER TEMPERATURES AND A STRONG
CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR
TUESDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE
ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM.
SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF
EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS
SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK.

BY THURSDAY...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...WITH ADDITIONAL
CONVECTION POSSIBLE OVER THE SOUTH FRIDAY WITH THE FRONT STILL
NEARBY.

BY FRIDAY INTO SATURDAY...SOME LINGERING SHOWERS/STORMS WILL STILL
BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER
VALLEY FOG.

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
EQUIPMENT...
Hazardous weather outlook, Jul 16, 3:37 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT MON JUL 16 2012

NCZ001>004-018>020-VAZ007-009-012-015-016-171945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAINFALL THAT COULD RESULT IN LOCALIZED FLASH FLOODING
THIS EVENING. BRIEF STRONG AND GUSTY WINDS COULD ALSO OCCUR WITH
SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-171945-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS
WILL PRODUCE LOCALLY VERY HEAVY RAINFALL THAT COULD BE ENOUGH TO
RESULT IN LOCALIZED FLOODING THIS EVENING. ISOLATED DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON
HOURS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-011-013-014-017>020-022>024-032>035-WVZ042>045-171945-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED...SLOW MOVING THUNDERSTORMS COULD PRODUCE A PERIOD OF VERY
HEAVY RAINFALL THIS EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, Jul 16, 3:34 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON JUL 16 2012

VAZ018-022-023-162000-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
334 PM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF NEW CASTLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HOLLINS AROUND 400 PM.

LAT...LON 3743 7985 3727 8002 3745 8019 3755 8002
Special weather statement, Jul 16, 4:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT MON JUL 16 2012

VAZ033>035-045-162130-
AMHERST VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-
434 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...CAMPBELL AND
FRANKLIN COUNTIES...

AT 430 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF BIG ISLAND TO BOONES MILL...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR SEDALIA...AND CHAMBLISSBURG AROUND 440
PM...GOODVIEW...AND BURNT CHIMNEY AROUND 450 PM...BIG ISLAND AROUND
455 PM...NORTHWEST SMITH MOUNTAIN LAKE...ROCKY MOUNT...AND D-DAY
MEMORIAL AROUND 505 PM...BEDFORD CITY AROUND 510 PM AND COLEMAN FALLS
AROUND 515 PM.

BOATERS ON SMITH MOUNTAIN LAKE SHOULD BE PREPARED FOR A WIND GUST OF
30 TO 40 MPH BETWEEN NOW AND 6:00 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3704 7955 3704 7959 3699 7961 3690 7970
      3708 8007 3714 7998 3714 7996 3716 7992
      3721 7989 3723 7984 3725 7985 3760 7940
      3747 7909

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:08 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington52 min
Jul 15, 9:57 PM EDTSpecial Weather StatementRNKAmherst48 min
Jul 16, 3:34 PM EDTSpecial Weather StatementRNKCity of Salem26 min
Jul 16, 3:54 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem53 min
Jul 16, 4:34 PM EDTSpecial Weather StatementRNKBedford, Franklin, City of Lynchburg56 min
Jul 16, 5:37 PM EDTSpecial Weather StatementRNKFranklin38 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville57 min
Jul 16, 6:16 PM EDTSpecial Weather StatementRNKBuckingham59 min
Jul 16, 6:21 PM EDTSevere Thunderstorm WarningRNKBuckingham54 min
Jul 16, 6:30 PM EDTSpecial Weather StatementRNKCarroll, Pulaski60 min
Jul 16, 6:31 PM EDTSpecial Weather StatementRNKCarroll, Pulaski59 min
Jul 16, 7:18 PM EDTSpecial Weather StatementRNKCarroll, Patrick57 min
Jul 16, 7:34 PM EDTSevere Thunderstorm WarningRNKPatrick56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.